Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 263, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 18, 2001, 10:00 PM CDT for Cass County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 18, 2001, 10:00 PM CDT (03:00 UTC)
- Expired
- Jun 18, 2001, 10:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Cass County, IA
The radar
The Omaha radar (KOAX), 115 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 8:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2637 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 2202 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 16.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 190302 SVRDSM IAC029-190345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1000 PM CDT MON JUN 18 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CASS COUNTY IN SOUTHWEST IOWA * UNTIL 1045 PM CDT * AT 958 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GRISWOLD...OR ABOUT 37 MILES EAST OF COUNCIL BLUFFS...MOVING EAST AT 70 MPH. * THE SEVERE THUNDERSTORM WILL BE... AT GRISWOLD NOW NEAR LEWIS AROUND 1015 PM INTO CUMBERLAND BY 1030 PM DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM TUESDAY MORNING FOR IOWA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM MONDAY EVENING FOR WEST CENTRAL IOWA. LAT...LON 4137 9517 4117 9518 4116 9470 4138 9471 FORSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:05 PM CDT, 7 hours 55 minutes earlier.
Area forecast discussion, Jun 18, 2:05 PM CDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 205 PM CDT MON JUN 18 2001 SHORT TERM... FORECAST CONVECTIVE INITIATION AREA SEEMS WELL AT HAND ALONG WARM FRONT BOUNDARY EAST OF SURFACE LOW ACROSS EC SD TO NEAR TWIN CITIES, AS OUTFLOW BOUNDARY NEARLY COMPLETELY MIXED OUT IN NORTHERN IA. WHEN? IS THE BIGGER QUESTION GIVEN LARGE CIN STILL EVIDENT ON OAX SOUNDING. CORN CROP IS IN CANOPY OVER MANY AREAS OF STATE, DOING IT'S MAGIC TO ADD SOME SHALLOW LOW LEVEL MOISTURE. 19Z DEW POINTS IN THE UPPER 60S TO NEAR 70 IN A FEW AREAS, ESPECIALLY ALONG AND JUST S OF WARM FRONT. WEAKER CAP IN MN/SD, SO 21-00Z TIME FRAME LOOKS GOOD THERE, THEN BACK BUILDING DOWN DEEPENING MOISTURE CONVERGENCE ALONG AN EST-SUX LINE OR THEREABOUTS AFTER 00Z. 310K ISENTROPIC MOISTURE CONVERGENCE IS RATHER STRONG FOCUSING BEST DEVELOPMENT IN NW INTO WC AND SW THROUGH THIS EVENING AS 50KT IMPINGES BOUNDARY WHERE WINDS SLOW TO 20KT. THERE IS A RISK THAT CONVECTION FORMS A BREAK SOMEWHERE IN CENTRAL IA AS MAIN SHORTWAVE PUSHES E INTO WI WHILE WESTERN PORTION OF COLD FRONT ALIGNS MORE ENE-WSW ACROSS W AND SW IA INTO SE NEBRASKA. CAPES ARE AMPLE FOR LARGE HAIL, WITH RATHER HIGH DCAPES FOR STRONG DOWNDRAFTS VIA SPC MESOANALYSIS WEB PAGE. LFCS RATHER HIGH, SO WOULD SUSPECT TORNADO THREAT MUCH HIGHER ALONG MN/WI BOUNDARY THAN IN IA. SUPERCELLS WILL NEED TO HAVE TIME TO MOISTEN LOW LEVELS AND MODIFY NEAR STORM ENVIRONMENT FOR HIGHER TORNADO THREAT IN OUR CWA. HEAVY RAIN THREAT STILL COULD BE LOCALIZED WHERE TRAINING CAN OCCUR IN SW IA LATER TONIGHT. IN THE ZONE FORECAST, WILL GO WITH SCT N HALF THIS EVENING, WITH 50-60 POP SW AND 30 POP SE WHERE "SPLIT" MAY INDEED OCCUR. LONGER TERM... TUESDAY...SURFACE OUTFLOW AND SYNOPTIC BOUNDARY SHOULD BE ALONG IA/MO BORDER, OR QUITE POSSIBLY WELL INTO MO. WILL CARRY A DAY LONG POP SE, WITH MAINLY MORNING TO EARLY AFTERNOON SHRA WITHIN GENERAL ISENTROPIC ASCENT IN MID LEVELS INTO CENTRAL IA. DON'T FORESEE PRECIP N SECTIONS. ALL MODELS PUSH LOW LEVEL BAROCLINIC ZONE S OF IA ON WEDNESDAY. WILL TREND TO AT OR SLIGHTLY ABOVE GUIDANCE TEMPS. NW FLOW SHORTWAVE IS WORRISOME ON WED NIGHT AND THURSDAY, WHICH COULD BRING BOUNDARY BACK N A BIT FURTHER THAN PROGGED. A SECONDARY COOL FRONT DROPS INTO THE STATE, WITH SOME Q-VECTOR CONVERGENCE, SOME WEAK TO MODERATE INSTABILITY IF HEATING CAN OCCUR. THEREFORE, AM INCLINED TO PUT A LOW POP IN FORECAST IN LINE WITH MAV GUIDANCE. .DSM...NONE KULA
In the hours before
Local storm report, Jun 18, 8:00 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT MON JUN 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0737 PM RINGSTED IA 1.75 INCH HAIL
06/18/01 EMMET REPORTED BY MEDIA. KICD
RADIO
0746 PM 5 S ARMSTRONG IA 2.75 INCH HAIL
06/18/01 KOSSUTH REPORTED BY MEDIA. KICD
RADIO. ALONG EMMET AND
KOSSUTH COUNTY LIINE.Local storm report, Jun 18, 8:51 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
851 PM CDT MON JUN 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0822 PM 6 NW DENISON IA .75 INCH HAIL
06/18/01 CRAWFORD REPORTED BY STORM
SPOTTER.Local storm report, Jun 18, 9:42 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
942 PM CDT MON JUN 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....9
0845 PM 1 W THOMPSON IA 1.75 INCH HAIL
06/18/01 WINNEBAGO REPORTED BY STORM
SPOTTER.Local storm report, Jun 18, 9:51 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
951 PM CDT MON JUN 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM 2 N DENISON IA .75 INCH HAIL
06/18/01 CRAWFORD REPORTED BY STORM
SPOTTER.
0843 PM THOMPSON IA 1.75 INCH HAIL
06/18/01 WINNEBAGO REPORTED BY EMERGENCY
MANAGEMENT.
0900 PM KENSETT IA 65 MPH TSTM GUST
06/18/01 WORTH REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0925 PM 1 S GLIDDEN IA TORNADO
06/18/01 CARROLL REPORTED BY FIRE AND
RESCUE.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:32 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 38 min |
| Jun 18, 7:36 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 19 min |
| Jun 18, 7:52 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 38 min |
| Jun 18, 7:57 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 48 min |
| Jun 18, 8:00 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 40 min |
| Jun 18, 8:06 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 39 min |
| Jun 18, 8:18 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 42 min |
| Jun 18, 8:38 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Webster | 42 min |
| Jun 18, 8:43 PM CDT | Severe Thunderstorm Warning | DMX | Hancock | 42 min |
| Jun 18, 8:45 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 40 min |
| Jun 18, 8:53 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford | 42 min |
| Jun 18, 8:59 PM CDT | Tornado Warning | DMX | Humboldt, Webster, Wright | 31 min |
| Jun 18, 9:10 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 20 min |
| Jun 18, 9:15 PM CDT | Tornado Warning | DMX | Carroll | 30 min |
| Jun 18, 9:44 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Winnebago | 31 min |
| Jun 18, 9:52 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Winnebago | 23 min |
| Jun 18, 10:04 PM CDT | Severe Thunderstorm Warning | DMX | Story | 41 min |
| Jun 18, 10:07 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 43 min |
| Jun 18, 10:10 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 30 min |
| Jun 18, 10:12 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 28 min |
| Jun 18, 10:23 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 42 min |
| Jun 18, 10:37 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 28 min |
| Jun 18, 10:44 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 46 min |
| Jun 18, 10:47 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 38 min |
| Jun 18, 10:49 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 46 min |
| Jun 18, 10:52 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 23 min |
| Jun 18, 10:58 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold | 47 min |
| Jun 18, 11:07 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 28 min |
| Jun 18, 11:45 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.